Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS El Paso, TX

July 18, 20215 counties in New Mexico

NWS El Paso, TX issued this flash flood watch at Jul 18, 2021, 2:28 AM MDT for 5 counties in New Mexico. It took effect at Jul 18, 2021, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2021, 2:28 AM MDT (08:28 UTC)
In effect from
Jul 18, 2021, 12:00 PM MDT
Expired
Jul 19, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 108 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WGUS64 KEPZ 180828
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
228 AM MDT Sun Jul 18 2021

NMZ401-402-408-414>416-182100-
/O.NEW.KEPZ.FF.A.0004.210718T1800Z-210719T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Gila River Valley-Southern Gila Highlands/Black Range-Eastern
Black Range Foothills-West Slopes Sacramento Mountains Below
7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes
Sacramento Mountains Below 7500 Feet-
Including the cities of Sunspot, Pinon, Winston, Gila Hot Springs, 
Lake Roberts, Sacramento, Timberon, Kingston, Fort Bayard, Silver 
City, Mayhill, Buckhorn, Cloudcroft, Mescalero, Mule Creek, Mountain 
Park, Hillsboro, Apache Summit, and Cliff
228 AM MDT Sun Jul 18 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Watch for portions of south central New Mexico and 
  southwest New Mexico, including the following areas, in south 
  central New Mexico, East Slopes Sacramento Mountains Below 7500 
  Feet, Sacramento Mountains Above 7500 Feet and West Slopes 
  Sacramento Mountains Below 7500 Feet. In southwest New Mexico, 
  Eastern Black Range Foothills, Southern Gila Highlands/Black Range 
  and Upper Gila River Valley.

* From Noon MDT today through this evening.

* Thunderstorms are expected to develop in the early afternoon and 
  continue into the late evening hours. Local amounts of 1 to 2 
  inches will be possible resulting in rapid runoff and the 
  potential for flash flooding. This will be especially true in 
  areas with repeated rounds of heavy rainfall and below wildfire 
  burn areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JD
1 follow-up statement
692 
WGUS64 KEPZ 181959
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
159 PM MDT Sun Jul 18 2021

NMZ401-402-408-414>416-190600-
/O.CON.KEPZ.FF.A.0004.000000T0000Z-210719T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Gila River Valley-Southern Gila Highlands/Black Range-Eastern
Black Range Foothills-West Slopes Sacramento Mountains Below
7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes
Sacramento Mountains Below 7500 Feet-
Including the cities of Sunspot, Pinon, Winston, Gila Hot Springs, 
Lake Roberts, Sacramento, Timberon, Kingston, Fort Bayard, Silver 
City, Mayhill, Buckhorn, Cloudcroft, Mescalero, Mule Creek, Mountain 
Park, Hillsboro, Apache Summit, and Cliff
159 PM MDT Sun Jul 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* Portions of south central New Mexico and southwest New Mexico, 
  including the following areas, in south central New Mexico, East 
  Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains 
  Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 
  Feet. In southwest New Mexico, Eastern Black Range Foothills, 
  Southern Gila Highlands/Black Range and Upper Gila River Valley.

* Until Midnight MDT tonight.

* Thunderstorms are expected to continue into the late evening hours.
  Local amounts of 1 to 2 inches will be possible resulting in rapid 
  runoff and the potential for flash flooding. This will be 
  especially true in  areas with repeated rounds of heavy rainfall 
  and below wildfire burn areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JG

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 11:41 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 11:41 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1141 PM MDT Sat Jul 17 2021

.AVIATION...06Z TAF CYCLE
VFR conditions through the period. SCT/BKN150 BKN/OVC250 until
15Z...then SCT100 SCT-BKN259. After 18Z isolated BKN050CB
-TSRA over mountains spreading to the lowlands after 21Z. Surface
winds mainly east 8-13KT.

&&

.PREV DISCUSSION...146 PM MDT Sat Jul 17 2021...

.SYNOPSIS...
An upper high will persist across the Rockies for the upcoming
week, but enough moisture will remain around for isolated to
scattered thunderstorms each day with the best chances far west
and area mountains. The main threat with these storms will be
locally heavy rain. Temperatures will be near normal with highs
in the lower to mid 90s for the lowlands with 70s and 80s in the
mountains.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Sunday...
Broad upper-level high is centered roughly over NM this afternoon,
which is acting to suppress convection. It is also steering better
monsoonal moisture into the CWA though the best moisture remains
over AZ. PW values are over 1.25" but with dew points expected to
only be in the lower to mid 50s. The result will be scattered
mountain thunderstorms this afternoon with isolated storms in the
lowlands relying on outflows. Most locations will stay dry across
the lowlands. Convection will gradually diminish after dark. The
Upper level high will strengthen for tomorrow but move north.
Moisture will increase a bit, but so will temperatures aloft. Expect
another round of scattered mountain and isolated lowland storms.
Temperatures will decrease a couple degrees from today. For both
days, the main concern will be locally heavy rain and flash flooding
with strong gusty winds.

&&

.LONG TERM...
Overall pattern for the long term is fairly persistent and models
in decent agreement. Expect upper high to be parked around the
central Rockies with a northeast upper flow across the CWA. This
will bring in some drier air in the mid levels, but there will
still be a persistent low level east-southeast flow which will
keep some moisture around. A surface trough will remain over the
western areas and be the focus for some daily scattered convection
with more isolated coverage east where storms fire over the Sacs
and some outflows moving SW to trigger additional storms.
Temperatures through this period look to remain near normal with
highs in the lower to mid 90s and lows in the upper 60s to mid 70s
for the lowlands.

The main difference in models is the handling of a weak upper
low/trough dropping through the plains and possibly around the
southern portion of the upper high. GFS has been bouncing around
with moving this feature in and out of the area which will have a
significant impact on rain chances. 06Z run was very dry for the
CWA as the trough extended SW-NE well south of the area, similar
to the EC and Canadian. The 12Z GFS came in with a weak cutoff low
moving right into southern NM late in the week with a return to
heavy rain. EC has remained consistent with focus south of the
area and GEFS mean is very dry for area with the feature getting
washed out among all the different solutions. For now, kept pops
on the lower side, especially east given this. The overall pattern
in the later periods does support keeping some higher pops over
the west where that main moisture plume remains close to the AZ
border area.

&&

.AVIATION...expected to generally be light AOB 10 kts with an occasional gust
to 20. Wind directions will be somewhat variable with no clear
prevailing direction. Thunderstorms will develop again this
afternoon in the mountains with a few making it into the lowlands
by evening. KTCS has the highest chances for impacts, but
elsewhere confidence on timing and occurrence is too low to
include in TAFs at this time.

&&

.FIRE WEATHER...
The monsoonal pattern continues with scattered mountain and isolated
lowland thunderstorms with the usual threats of lightning and gusty
winds. Mountain locations could see some small hail as well. Low
level moisture will be a little low yielding min RH values in the
mid to upper 20s but with decent recoveries at night. Winds will
generally be light except near thunderstorms. Vent rates will vary
from poor to good. There will be little change in the pattern until
Wednesday when drier air arrives.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  96  73  95 /  20  30  30  20
Sierra Blanca           73  90  71  91 /  20  20  20  20
Las Cruces              67  95  70  93 /  20  30  30  30
Alamogordo              69  93  67  90 /  20  40  30  30
Cloudcroft              54  71  50  69 /  30  60  40  50
Truth or Consequences   70  94  68  90 /  30  50  50  40
Silver City             57  87  62  85 /  40  60  60  60
Deming                  65  96  68  93 /  40  40  50  30
Lordsburg               63  93  66  92 /  40  50  50  40
West El Paso Metro      72  97  72  95 /  20  30  30  30
Dell City               73  96  67  95 /  10  20  20  20
Fort Hancock            74  98  71  96 /  20  30  30  20
Loma Linda              70  89  66  88 /  20  30  30  30
Fabens                  70  98  72  96 /  20  30  30  20
Santa Teresa            71  96  71  94 /  20  30  30  20
White Sands HQ          72  94  71  92 /  20  40  40  30
Jornada Range           69  93  69  92 /  30  40  40  30
Hatch                   69  96  69  93 /  30  40  40  30
Columbus                67  95  69  93 /  40  40  40  20
Orogrande               70  93  68  92 /  20  30  30  30
Mayhill                 60  80  57  79 /  20  50  30  50
Mescalero               59  80  59  79 /  30  60  40  50
Timberon                56  79  54  77 /  30  50  30  50
Winston                 58  87  58  84 /  40  60  60  60
Hillsboro               66  91  65  89 /  30  50  50  50
Spaceport               68  93  67  91 /  20  40  40  40
Lake Roberts            53  87  53  84 /  40  60  60  70
Hurley                  60  90  63  88 /  40  50  50  50
Cliff                   65  95  58  91 /  30  50  50  60
Mule Creek              58  89  56  87 /  30  60  50  70
Faywood                 63  90  65  87 /  40  50  50  50
Animas                  64  93  66  92 /  40  50  50  40
Hachita                 63  93  66  92 /  40  40  50  30
Antelope Wells          65  93  66  92 /  50  50  50  40
Cloverdale              62  87  63  87 /  50  50  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Jul 17, 11:05 AM MDT, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1105 AM MDT Sat Jul 17 2021

NMZ401>417-TXZ418>424-181715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1105 AM MDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated lowland and scattered mountain showers and thunderstorms
will be possible again today. A couple of the strongest storms
could also produce wind gusts to 45 mph and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...
Spotters should report any observed hazardous weather to this
office and local law enforcement.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:24 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 17, 6:33 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 17, 7:26 PM MDTAreal Flood AdvisoryEPZSierra4 hr
Jul 18, 2:59 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 18, 3:17 PM MDTFlash Flood WarningEPZDoña Ana, Otero3 hr
Jul 18, 5:41 PM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.